Azathioprine or mercaptopurine-induced acute pancreatitis is not a disease-specific phenomenon

EJM van Geenen, NKH de Boer, P Stassen, RK Linskens, Marco Bruno, CJJ Mulder, CA Stegeman, AA van Bodegraven

Research output: Contribution to journalArticleAcademicpeer-review

25 Citations (Scopus)

Abstract

P>Background Several reports suggest an increased rate of adverse reactions to azathioprine in patients with Crohn's disease. Aim To compare the incidence of thiopurine-induced acute pancreatitis in patients with inflammatory bowel disease (IBD) with that in patients with vasculitis. Methods This retrospective analysis was performed using data collected in three databases by two university hospitals (241 patients with IBD and 108 patients with vasculitis) and one general district hospital (72 patients with IBD). Results The cumulative incidence of thiopurine-induced acute pancreatitis in Crohn's disease equalled that of ulcerative colitis (UC) (2.6% vs. 3.7%) and this did not differ from vasculitis patients (2.6% vs.1.9%). In addition, the cumulative incidence of thiopurine-induced acute pancreatitis in UC patients was not different from that in vasculitis patients. In the IBD group, 100% of thiopurine-induced acute pancreatitis patients were women, whereas in the vasculitis group the two observed thiopurine-induced acute pancreatitis cases (n = 2 of 2) concerned were men (P = 0.012). Conclusions In this study, the alleged higher cumulative incidence of thiopurine-induced acute pancreatitis in Crohn's disease compared with vasculitis or UC patients was not confirmed. Female gender appears to be a risk factor for developing thiopurine-induced acute pancreatitis in IBD patients.
Original languageUndefined/Unknown
Pages (from-to)1322-1329
Number of pages8
JournalAlimentary Pharmacology & Therapeutics
Volume31
Issue number12
DOIs
Publication statusPublished - 2010

Cite this